MAUDE Adverse Event Report: ABBOTT MEDICAL EPIC MAX VALVE (AORTIC); HEART-VALVE, NON-ALLOGRAFT TISSUE

ABBOTT MEDICAL EPIC MAX VALVE (AORTIC); HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number EMAX-19
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Atrial Fibrillation (1729); Stroke/CVA (1770); Fatigue (1849); Movement Disorder (4412); Thrombocytopenia (4431)
Date of Event 05/14/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device remains implanted in patient.The device will not be returned for evaluation.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
Clinical information: (b)(6) - sh device registry, patient site id: (b)(6).It was reported that on (b)(6) 2025, a 19mm epic max valve was successfully implanted in a patient.There was no difficulty experienced implanting the 19mm epic max valve.On (b)(6) 2025, it's noted that the patient suffered and ischemic stroke to the posterior inferior cerebellar artery.There were multiple lacunar lesions.It's noted that the patient had developed atrial fibrillation prior to the ischemic stroke.The patient was receiving subtherapeutic doses of low-molecular-weight heparin.The patient reported some weakness.A brain computed tomography scan confirmed the ischemic stroke.The patient motor function have begun to improve, but the patient is still recovering.Analysis of the medical history revealed that the patient improved clinically on post-operative day 16, becoming much more alert, although still had difficulty walking without assistance.The patient did not experience a permanent injury or disability, with their condition having gradually improved.The patient was hospitalized for a total of 22 days.The cause of the patient's atrial fibrillation is attributed to the patient age, comorbidities, and the implant procedure.The cause of the patient's stroke is uncertain, but the atrial fibrillation is believe to be a contributing factor.There is no allegation of malfunction against the abbott device or procedure.The patient was discharged at the time of report.
 
Additional Manufacturer Narrative
An event of ischemic stroke, weakness and movement disorder were reported after successful implant of epic valve without any implanting difficulty.The patient had developed atrial fibrillation prior to the ischemic stroke.Also reported that there were multiple lacunar lesions.The device remains implanted and will not be returned to abbott.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the information received, the cause of the reported atrial fibrillation was attributed to the patient age, comorbidities, and the implant procedure.The atrial fibrillation may have contributed to the reported ischemic stroke.However, the exact cause of reported event could not be determined.The patient effects of weakness and movement disorder appear to be cascading effects of stroke.The unexpected medical intervention is due to patient receiving subtherapeutic doses of low-molecular-weight heparin.The patient was reported to be hospitalized for a total of 22 days.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.
 
Additional Manufacturer Narrative
An event of ischemic stroke, weakness and movement disorder were reported after successful implant of epic valve without any implanting difficulty.The patient had developed atrial fibrillation prior to the ischemic stroke.Also reported that there were multiple lacunar lesions.The patient developed thrombocytopenia (<20,000) and anti-heparin antibodies were confirmed.The device remains implanted and will not be returned to abbott.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the information received, the cause of the reported atrial fibrillation was attributed to the patient age, comorbidities, and the implant procedure.The atrial fibrillation may have contributed to the reported ischemic stroke.However, the exact cause of reported event could not be determined.The patient effects of weakness and movement disorder appear to be cascading effects of stroke.The unexpected medical intervention is due to patient receiving subtherapeutic doses of low-molecular-weight heparin.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.
 
Event or Problem Description
Clinical information: (b)(6).It was reported that on (b)(6) 2025, a 19mm epic max valve was successfully implanted in a patient.There was no difficulty experienced implanting the 19mm epic max valve.On 14 april 2025, it's noted that the patient suffered and ischemic stroke to the posterior inferior cerebellar artery.There were multiple lacunar lesions.It's noted that the patient had developed atrial fibrillation prior to the ischemic stroke.The patient was receiving subtherapeutic doses of low-molecular-weight heparin.The patient reported some weakness.A brain computed tomography scan confirmed the ischemic stroke.The patient motor function have begun to improve, but the patient is still recovering.The patient was switched to fondaparinux due to suspected heparin induced thrombocytopenia.Despite this, the patient developed thrombocytopenia (<20,000) and anti heparin antibodies were confirmed.Analysis of the medical history revealed that the patient improved clinically on post-operative day 16, becoming much more alert, although still had difficulty walking without assistance.The patient did not experience a permanent injury or disability, with their condition having gradually improved.The patient was hospitalized for a total of 22 days.The cause of the patient's atrial fibrillation is attributed to the patient age, comorbidities, and the implant procedure.The cause of the patient's stroke is uncertain, but the atrial fibrillation is believe to be a contributing factor.There is no allegation of malfunction against the abbott device or procedure.The patient was discharged at the time of report.No additional information was provided.
 
Event or Problem Description
Clinical information: (b)(6) device registry, patient site id: (b)(6) ((b)(6),(b)(6)) it was reported that on (b)(6) 2025, a (b)(6) epic max valve was successfully implanted in a patient.There was no difficulty experienced implanting the 19mm epic max valve.On (b)(6)2025, it's noted that the patient suffered and ischemic stroke to the posterior inferior cerebellar artery.There were multiple lacunar lesions.It's noted that the patient had developed atrial fibrillation prior to the ischemic stroke.The patient was receiving subtherapeutic doses of low-molecular-weight heparin.The patient reported some weakness.A brain computed computed tomography scan confirmed the ischemic stroke.The patient motor function have begun to improve, but the patient is still recovering.The patient was switched to fondaparinux due to suspected heparin induced thrombocytopenia.Despite this, the patient developed thrombocytopenia ((b)(6)) and anti heparin antibodies were confirmed.Analysis of the medical history revealed that the patient improved clinically on post-operative day 16, becoming much more alert, although still had difficulty walking without assistance.The patient did not experience a permanent injury or disability, with their condition having gradually improved.The patient was hospitalized for a total of 22 days.The cause of the patient's atrial fibrillation is attributed to the patient age, comorbidities, and the the implant procedure.The cause of the patient's stroke is uncertain, but the atrial fibrillation is believe to be a contributing factor.There is no allegation of malfunction against the abbott device or procedure.The patient was discharged at the time of report.
 
Additional Manufacturer Narrative
An event of ischemic stroke, weakness and movement disorder were reported after successful implant of epic valve without any implanting difficulty.The patient had developed atrial fibrillation prior to the ischemic stroke.Also reported that there were multiple lacunar lesions.The patient developed thrombocytopenia ((b)(6)) and anti-heparin antibodies were confirmed.The device remains implanted and will not be returned to abbott.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the information received, the cause of the reported atrial fibrillation was attributed to the patient age, comorbidities, and the implant procedure.The atrial fibrillation may have contributed to the reported ischemic stroke.However, the exact cause of reported event could not be determined.The patient effects of weakness and movement disorder appear to be cascading effects of stroke.The unexpected medical intervention is due to patient receiving subtherapeutic doses of low-molecular-weight heparin.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.

Brand Name
EPIC MAX VALVE (AORTIC)
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL LTDA. REG#3001883144
1301rua profvieira demendonça
bairro engenho nogueira 31.31 0-26
BR   31.310-260
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key22203738
Report Number2135147-2025-03184
Device Sequence Number6765118
Product Code LWR
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P040021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberEMAX-19
Device Catalogue NumberEMAX-19
Device Lot NumberBR00041802
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2025
Supplement Date Received by Manufacturer06/30/2025
03/24/2026
06/12/2026
Initial Report FDA Received Date06/13/2025
Supplement Report FDA Received Date07/11/2025
04/17/2026
06/30/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Hospitalization; Required Intervention;
Patient Age79 YR
Patient SexFemale
Patient Weight173 LB